~~ Scroll left side of this blog for needed resources. Also, use our 'search by topic' tool, to find specific information.
Disclaimer: 'MS Views and News' DOES NOT endorse any products or services found on this blog. It is up to you to seek advice from your healthcare provider. The intent of this blog is to provide information on various medical conditions, medications, treatments, and procedures for your personal knowledge and to keep you informed of current health-related issues. It is not intended to be complete or exhaustive, nor is it a substitute for the advice of your physician. Should you or your family members have any specific medical problem, seek medical care promptly.
Tuesday, December 24, 2013
Commonly Used MRI Contrast Agent Linked to Brain Abnormalities
A commonly used MRI contrast agent has been associated with brain abnormalities, new research suggests.
A study conducted by investigators from the University School of Medicine in Tokyo and the Hyogo Cancer Center in Akashi, Japan, shows a link between the contrast medium gadolinium (Gd-CM) and hyperintensities in the dentate nucleus (DN) and globus pallidus (GP), independent of kidney function.
"Hyperintensity in the DN and GP on unenhanced MRI may be a consequence of the number of previous Gd-CM administrations," lead investigator Tomonori Kanda, MD, PhD, said in a statement.
These new findings, said Dr. Kanda, raise the possibility that a toxic component of the contrast agent may remain in the body long after administration.
"Because gadolinium has high signal intensity in the body, our data may suggest the fact that the toxic gadolinium remains in the body for a long time, even in the normal renal function patient," he said.
However, Dr. Kanda told Medscape Medical News that "more research is needed" before any change in practice should be considered. "My study was only [based on] image data and there is no risk for patients at present."
The study was published online December 7 in Radiology.
No Proof of Causation
Dr. Kanda and colleagues observed that patients with a history of multiple administrations of Gd-CM showed areas of hyperintensity on MRI in the DN and GP, in a dose-dependent manner, and that the signal intensity appeared higher with increasing number of exposures to Gd-CM.
To investigate further, they compared unenhanced T1-weighted MR images of 19 patients who had undergone 6 or more contrast-enhanced brain scans with 16 patients who had had 6 or fewer unenhanced scans.
They found a significant correlation between the number of previous Gd-CM administrations and hyperintensities in the DN (P < .001) and GP (P < .001), regardless of kidney function.
The investigators note these findings should be taken into account when MR images are interpreted.
"The present findings can be added to the differential diagnosis of a high-signal-intensity [DN] and [GP], and some differential diagnosis may be changed," they write.
Because patients with multiple sclerosis tend to undergo repeated contrast-enhanced brain MRI, the hyperintensity of the DN seen in these patients may have more to do with the large cumulative Gd-CM dose than the disease itself, the investigators suggest.